Saturday, 31 July 2021


Singapore reviews occurrence of myocarditis and pericarditis in post-covid vaccination

14 June 2021 | News

Increased occurrences of myocarditis and pericarditis after the second dose of mRNA COVID-19 vaccinations have been observed overseas

Image credit- shutterstock.com

Image credit- shutterstock.com

The Expert Committee at Singapore government has been closely monitoring international reports that the second dose of mRNA COVID-19 vaccines may be associated with a small risk of myocarditis and pericarditis in young men.

The experts have reviewed the currently available international and local data. Their assessment is that the benefits of receiving the mRNA COVID-19 vaccines, i.e., reduction in COVID-19 infections and severe complications even if infected, continue to outweigh the risks of vaccination.

Myocarditis and pericarditis are inflammatory conditions affecting the heart muscles and the outer lining of the heart respectively. They occur more often in men compared to women. Patients present with symptoms such as chest pain, shortness of breath or abnormal heartbeats.

Most cases are mild, recover without the need for significant intervention and do not suffer any long-term effects, although very rarely, severe cases may result in damage to the heart muscles. Myocarditis and pericarditis are separate and distinct conditions from heart attacks which are caused when blood flow to the heart is blocked.

Increased occurrences of myocarditis and pericarditis after the second dose of mRNA COVID-19 vaccinations have been observed overseas (Israel and the United States [US]) in adolescents and young men below the age of 25 years.

The risk of this has been estimated to be 1.6 cases per 100,000 doses for mRNA vaccines in the US, which is comparable to the risk of anaphylaxis observed in Singapore. To date, there is no observed incremental risk of myocarditis and pericarditis after the first dose of vaccine.

As a precaution, experts recommend that vaccinated persons, in particular adolescents and younger men, should avoid strenuous physical activity for one week after their second dose. During this time, they should seek medical attention promptly if they develop chest pain, shortness of breath or abnormal heartbeats.

Sign up for the editor pick and get articles like this delivered right to your inbox.

Editors Pick
+Country Code-Phone Number(xxx-xxxxxxx)


Comments

× Your session has been expired. Please click here to Sign-in or Sign-up
   New User? Create Account